Atypical PF4-dependent thrombosis and thrombocytopenia in some after COVID-19 vaccination
Pathologic Antibodies to Platelet Factor 4 after ChAdOx1 nCoV-19 Vaccination
Introduction and methods
Vaccination is key to control the COVID-19 pandemic and high coverage has been achieved in some countries [1,2]. More than half of the 9 million people in Israel have received a second dose of vaccines and more than 25 million people in the United Kingdom have received at least one dose. Adverse events after administration of the ChAdOx1 nCoV-19 vaccine (AstraZeneca) have recently been reported. These involve thrombosis, particularly cerebral venous thrombosis, and thrombocytopenia that have resulted in death in a few cases [3,4]. Although a causal association has not been established yet, the U.K. Medicines and Healthcare Products Regulatory Agency (MHRA) and the European Medicines Agency (EMA) have acknowledged that vaccines against SARS-CoV-2 may be associated with a rare but serious adverse event related to thrombosis and thrombocytopenia [5,6].
This study presents the findings in 23 patients with thrombosis, primarily cerebral venous thrombosis, and/or thrombocytopenia 6 to 24 days after administration of the first dose of the ChAdOx1 nCoV-19 vaccine.
This study describes 22 patients with suspected vaccine-induced thrombosis and thrombocytopenia (VITT) and 1 patient with isolated thrombocytopenia and a hemorrhagic phenotype. The 3 index patients with progressive thrombosis and thrombocytopenia showed clinical features that resemble those observed in patients with heparin-induced thrombocytopenia. Patients were therefore serologically tested for the presence of antibodies directed against platelet factor 4 (PF4) by ELISA assay. The ELISA testing was performed on sera samples obtained before administration of a heparin-based therapy. In several cases (n=7), ELISA results were confirmed by a functional HIT assay at a reference laboratory. Median age of the patients was 46 years (range 21-77). No evidence of thrombophilia or causative precipitant was detected, except for 1 patients with a history of deep venous thrombosis (DVT) and 1 patient who was on the combined oral contraceptive pill.
- Of the 22 patients with suspected thrombosis 13 had clinical features consistent with cerebral venous thrombosis, 4 had pulmonary embolism, 1 had DVT and bilateral adrenal hemorrhage, 2 had ischemic stroke affecting the middle cerebral artery territory, and 2 had portal vein thrombosis.
- Patients who received platelet transfusions or heparin-based therapy at presentation had additional thrombosis events associated with progression.
- 7 Out of 23 patients died.
- 10 Patients with samples available for testing were negative for antibodies against nucleocapsid protein ruling out recent exposure to SARS CoV-2.
- These 10 patients had similar antibody levels directed against the spike protein and receptor binding domain (RBD) of SARS-CoV-2 compared to recipients who received 1 dose of the ChAdOx1 nCoV-19 vaccine.
- 13 Patients had fibrinogen levels below 1.5 g/L.
- Patients in this cohort had higher D-dimer levels than expected in patients with acute venous thromboembolism (median 31,301 FEU, range: 5,000-80,000 FEU).
- ELISA test demonstrated that 21 out of 23 patients were positive for antibodies against PF4. 1 Patient had a signal (0.156 OD) below the positive threshold of the test (≤0.238 OD) and another one tested negative, but the serum sample was obtained after the patient had received several platelet transfusions.
- Functional HIT assay was positive in 5 out of 7 patients and confirmed the presence of platelet activation similar to that observed in patients with HIT.
This study showed that a rare atypical PF4-dpendent thrombosis and concurrent thrombocytopenia with a clinical resemblance to heparin-induced thrombocytopenia can occur in individuals after the first injection with ChAdOx1 nCoV-19 vaccine. The thrombosis observed in a few cases after vaccination primarily involved the cerebral veins.
Even though evidence has not been provided yet that heparin exacerbates this vaccine-induced syndrome, the authors recommend considering anticoagulation with the use of a non-heparin anticoagulant or DOAC. Also administration of intravenous immune globulin (IVIG), which has been successful in the treatment of HIT, should be considered. And plasma exchange with plasma rather than albumin could be effective in reducing pathologic antibodies and providing some correction for hypofibrinogenemia.
Share this page with your colleagues and friends: